Vaping-Related Lung Injuries – What Your Organization Should Know Now
Because of the multistate impact of the physical effects related to e-cigarette, or vaping, product use-associated lung injury (EVALI), there is heightened concern in the health care community. As a result, the Centers for Disease Control and Prevention (CDC) was prompted to issue interim advice on the evaluation and treatment of patients with suspected EVALI.
With more than 1,600 cases reported, and 34 deaths in 24 states (as of October 22, 2019), the CDC published guidance on October 11, 2019, related to the EVALI “outbreak.” The article specifically addresses concern for the tetrahydrocannabinol (THC) and nicotine cartridges—especially when the vapor is from an off-market source. The article gives advice to providers related to clinical evaluations, management of those patients (including admission criteria) and public health recommendations related to EVALI.
Subsequently, on October 17, 2019, the CDC added a supplement to the ICD-10-CM Official Coding Guidelines. The guidance instructs coders and clinical documentation specialists (CDS) to code the lung injury, poisoning and toxicity and any substance use disorders. When there isn’t a definitive diagnosis, coders should report the signs and symptoms, such as fever, chills, cough, shortness of breath, chest pain, etc., as well as other conditions, which may include respiratory and gastrointestinal symptoms.
As facilities work through the new changes, they should be vigilant and remain aware of the current status of this outbreak, including signs and symptoms, clinical testing used to identify potential EVALI cases, public health requirements of providers and care and treatment of patients with confirmed or suspected EVALI. Coders and CDSs should become familiar with this supplemental document.
If you have questions, contact your BKD trusted advisor or submit the Contact Us form below.